I have been dealing with a number of side effects lately. After reviewing the side effects for Paclitaxel, the chemo drug I am on, it seems that the problems are likely coming from the prednisone. Me and prednisone have a long and storied history.1 They give it with the Paclitaxel in case of an allergic reaction. I have had the chemo twice now and I think I am ok with it. I am having far more problems with the prednisone than the chemo by the looks of things.
Yesterday was extremely emotional. To me the whole thing was completely unnecessary but I was not in the driver’s seat. I seem to go from crying to hysterics in a matter of seconds and it exhausts me. At least I got 12 hours of sleep last night.
Even though the prednisone was a pain in the ass this week, I got lots of stuff done which was good. Lots of administrative stuff was completed which should make things easier going forward. Not much else to add for today.
Life is pretty much up in the air as far as my health right now. I don’t know if I Crohn’s disease or ulcerative colitis. Well actually I know I have ulcerative colitis the only question with that is if it is worse. I don’t think it is worse even though my symptoms are bad right now. It is because I have been off of imuran since November.
I am booked for a colonoscopy and a gastroscopy in about 10 days. I am not really worried about the tests it is the prep that sucks. Plus because of all the activity of the prep I will suffer for days. Not happy.
I don’t know what they are going to do. I do not ever want to take prednisone again. The drug makes me hot and miserable plus I cry. If they put me back on imuran it will take 4-6 months to kick in which means well, more of the same. Either way you cut it, it sucks.
If I have Crohn’s I don’t know what the hell they are going to do. Which is going to suck too. I am sure it will not be pretty whatever it is. Probably more of the same shit.
Regardless of what it is I doubt that I will be feeling better any time soon which, sucks.
I have a wonderful partner who I adore. She makes living with this horrible disease(s) easier. Having a partner who understands and who is sympathetic makes a huge difference.
I have dogs. Right now our house is a piece of canine heaven. Everyone is getting along and they are all sweet, sweet, sweet. Coming home to excited faces and wagging tails always makes me smile.
I have a great job. I love my job. I love the people I work with.
My doctor started me on another course of prednisone. I have always had trouble taking it. I suffer horrible side effects – my anxiety goes through the roof. I sweat. I cry I am miserable.
It has been a long time since I was last on prednisone. When I finished up at the end of May 2008 I was so relieved. I was hoping to never, ever take it again. Of course that plan went out the window when I was taken off of imuran in November.
Last Thursday, my doctor put me back on a short course of prednisone – 50 mgs for 5 days. I started it on Friday. One of the things that brought me to the doctor last week was my burgeoning anxiety. My pain ws not well-controlled and I was starting to see the signs – extreme fatigue, crying easily, jumping at loud noises, headaches and muscle spasms. She gave me clonazepamwhich helps me a great deal. But then she also dropped the prednisone bomb on me. I agreed to take it, knowing that it would be hard but I thought it would be manageable.
I started it on Friday morning as I wanted to make sue there was enough time for it to clear my system before I went to bed. By the time I got to the office I had begun to sweat and was feeling a tad aggressive. I was so hot everyone else was running around with coats and sweaters.
Yesterday I took it again and began sweating immediately. My shoulders were in spasm and I was on the verge of tears. I went for a massage which was wonderful except I sweated the entire time. I drove with the air conditioning on so that at least I was not sweating in the car. By the time the night was over I was exhausted and in tears.
I have always been a compliant patient. I have done anything and everything my doctors have asked. I have tracked information of my symptoms on my spreadsheets, I have gone for blood tests until I was not sure there was any blood left in me. I have gone to the hospital when told to numerous times. I have taken all of my medication. Until today.
I was so miserable the last 2 days I decided I was not going to wreck my day by taking prednisone. I have an appointment with my gastro doc tomorrow. we will need to discuss alternatives. At this point I refuse to take prednisone unless I am almost dead.
I have decided to live blog my 5 days on prednisone. Prednisone is extremely difficult on my system. I suffer many side effects most of them are not typical*. I don’t starve on prednisone like other people. I will say I am little more interested in food than I have been for a while. Certainly 5 days of being able to eat would be a blessing. I have been subsisting on Ensure and toast with peanut butter. I am not going to count on it though because prednisone kills my stomach.
Deb is going to attend another round of Rally-O. She took Sawyer to the last round but he was too young. Deb has already taught Keifer some of the basics so it bodes well.
Deb and I managed to transition back to work this week. While I find it a trial to go to work everyday my schedule is flexible enough to accommodate my needs. I also really like working which makes it much easier. I need to make sure I get lots of sleep which really helps. However, this week I had to stay late every day which makes for really long days.
Zoe’s little head is all better now!
Piper was a the vet with Keifer for vaccines. We are not big believers in vaccines and we don’t do them every year – especially with our seniors.
We have decided that we are not able to take any fosters or dogs that are going to die imminently. We have lost 3 dogs in 6 months and we need a break.
We also think the dogs need a break. A puppy came a couple of months ago and everyone is ok with him but Molly**.
My Mother is now on day 16 of not smoking. She is hanging in there!
Not much more to add at this point. For the next couple of days blogging may be sparse but I will everyday!
*I know there are way worse drugs. Chemotherapy comes to mind.
**Molly is 21 years old and she has decided she does not want to share the air with Sawyer.
Since December 19, 2007 prednisone has been a steady medication in my life. I was started on it for the pyoderma gangrenosum I developed in November of 2007 when it was finally diagnosed correctly. Now you might be wondering why I am so happy to be off of prednisone. Well, the main reason is the sheer number of side effects which can be seen here and here.
Luckily I did not suffer all of the side effects. For some reason I do not seem to get the increased appetite side effect. I am not sure why but I have heard some people say they were so hungry on prednisone that they would eat Styrofoam. That is some serious hunger!!! I also did not gain weight on prednisone. I am not sure if the weight gain side effect comes because people are eating more or if it is just a side effect. I did get to enjoy some of prednisone’s other side effects. It affected my mood incredibly. I was depressed and anxious on it – especially at the highest dose of 80 mg per day. I have definately been slow to heal. I still have patches of shingles that are not healed – including the infected patch on my back. I have also had increased fatigue and weak muscles. There are other side effects I have had to deal with but I don’t want to bore everyone!
The other good thing about getting off the prednisone is that I get to go off of 2 other medications I was on to deal with the side effects. To deal with the emotional/mental side effects I have had to take clonazepam. I did have to wean off of this drug as the withdrawal looked a little scary. I can also stop taking pariet which I needed to deal with the stomach upset caused by prednisone.
Finally, to be off prednisone marks a huge victory in my battle with ulcerative colitis. The fact that I am off of it with no return of symptoms means that I am finally in remission. While the prednisone certainly helped get the symptoms under control it alone does not put colitis in remission. It is likely due to the imuran I have been taking since the beginning of January. As an immuno-suppressant, imuran works to depress the immune system so that it is no longer attacking my colon. Imuran is a drug given to transplant patients to stop them from rejecting the new organ. There are some serious side effects (including the risk of cancer – rare but it is there) however, given the choice between ulcerative colitis, losing my colon and taking imuran – I chose imuran. I am so looking forward to my health continuing to improve. For the first time in 3 years I am free of ulcerative colitis symptoms.